Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 110, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2004, 4:55 PM CDT for Becker County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 4:55 PM CDT (21:55 UTC)
- Expired
- Jul 15, 2004, 5:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Becker County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 152155 SVRFGF MNC005-152245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 455 PM CDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA * UNTIL 545 PM CDT. * AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF LAKE PARK...OR ABOUT 16 MILES NORTHWEST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AUDUBON AT 505 PM AND DETROIT LAKES AT 520 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4704 9600 4689 9618 4676 9603 4674 9567 $$ JCA/PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 200 PM CDT THU JUL 15 2004 .DISCUSSION... 18Z MSAS ANALYSIS DEPICTED TROUGH AXIS VICINITY OF RED RIVER VALLEY WHILE RIDGE OF HIGH PRESSURE WAS EVIDENT OVER ALBERTA/SASK PROVINCE. LATEST WATER VAPOR IMAGERY INDICATED 100KT JET DIVING SOUTHEAST OVER THE DAKOTAS WITH REGION STARTING TO BECOME UNDER THE INFLUENCE OF FAVORABLE RIGHT REAR QUAD OF JET ESPECIALLY OVER THE CENTRAL PART OF NORTH DAKOTA. THIS FEATURE COUPLED WITH VORTICITY MAXIMA DROPPING SOUTHEAST FROM SASK PROVINCE IS STARTING TO AID LARGE SCALE ASCENT OVER REGION. THIS LIFT COUPLED WITH MODERATELY UNSTABLE ATMOSPHERIC CONDITIONS SHOULD LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON. MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE CHANGES IN CONJUNCTION WITH TROUGH PASSAGE THIS EVENING ACROSS REGION. APPEARS THUNDER CHANCES LOOKING FEASIBLE THIS AFTERNOON AND EVENING AS MODERATE INSTABILITY INTERACTS WITH DYNAMIC AIDED LARGE SCALE ASCENT. TIMING WISE LOOKS LIKE BEST UPPER LEVEL DIVERGENCE/ASCENT/ INSTABILITY MAXES OUT AT 00Z ACROSS THE VALLEY WITH ANY CONVECTION THAT FORMS STARTING TO HEAD INTO MINNESOTA. PRESENT INDICATIONS POINT TO CONVECTION ENDING BEFORE MIDNIGHT. THUS WILL ADDRESS TIMING WORDING ACCORDINGLY. IN WAKE OF TROUGH QUIET PERIOD SETS UP FOR REGION FOR THE NEXT COUPLE OF DAYS AS HIGH PRESSURE BUILDS INTO THE REGION FROM WESTERN CANADA WITH DRY AND SEASONABLE WARM CONDITIONS. AS HIGH SLIPS OFF TO THE EAST ON SATURDAY EXPECT COMMENCEMENT OF RETURN FLOW WITH NEXT CONVECTIVE CHANCES LOOMING ON THE HORIZON ON SUNDAY AS NEXT TROUGH APPROACHES. .LONG TERM...(SUNDAY NIGHT THRU THURSDAY) GOOD RUN TO RUN CONTINUITY WITH GFS WITH ONLY TIMING DIFFERENCES NOTED. ENSEMBLE MEANS ARE FASTER WITH BREAKING DOWN 500MB RIDGE OVER NORTHERN ROCKIES...THUS WILL TREND WITH FASTER 12Z GFS. 500MB RIDGE REMAINS STRONG THROUGH MONDAY WITH SHORTWAVE ENERGY RIDING OVER THE TOP. WILL STICK WITH CONTINUITY AND LEAVE THUNDER CHANCES. RIDGE BEGINS TO FLATTEN TUESDAY CREATING A MORE ENERGETIC ZONAL FLOW. TROUGH TO SWING THROUGH TUESDAY OR WEDNESDAY. WITH THIS...WILL EXTEND THUNDER CHANCES THROUGH TUESDAY NIGHT ALL AREAS AND FAR EASTERN FORECAST AREA THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN AROUND NORMAL VALUES THROUGH WEDNESDAY...AND BECOME BELOW NORMAL ON THURSDAY AFTER THE PASSAGE OF THE AFOREMENTIONED TROUGH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GRAFENAUER
Hazardous weather outlook, Jul 15, 6:28 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 628 AM CDT THU JUL 15 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151430- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 628 AM CDT THU JUL 15 2004 ...SEVERE WEATHER POSSIBLE ACROSS EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING WINDS...IS POSSIBLE ACROSS EASTERN NORTH DAKOTA...WESTERN MINNESOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING. A FRONTAL SYSTEM WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING WHEN THE ATMOSPHERE WILL BE MOST UNSTABLE. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT AS IT MOVES THROUGH. AN ISOLATED TORNADO IS ALSO POSSIBLE EARLY IN THE EVENT WHEN DISCREET SUPERCELLS ARE MOST LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE SUNDAY THROUGH TUESDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 1 PM TO 10 PM. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) BRAMER
In the hours before
Local storm report, Jul 15, 2:33 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
233 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 SE MAHNOMEN 47.27N 95.91W
07/15/2004 1.00 INCH MAHNOMEN MN PUBLIC
0207 PM TSTM WND GST 4 S MAHNOMEN 47.26N 95.97W
07/15/2004 65 MPH MAHNOMEN MN MESONET
&&
KENNEDYThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen | 48 min |
| Jul 15, 2:40 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 50 min |
| Jul 15, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.